Iowa, 2006

Drought in Iowa, January 1 to 31, 2006

January 1 to 31, 2006 · NWS DVN · 18 events in 18 counties and zones

The drought that began back in July 2005 continued through January 2006 and into February 2006. Being the middle of winter the affects of the drought were essentially hydrologic in nature.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in July 2005 continued through January 2006 and into February 2006. Being the middle of winter the affects of the drought were essentially hydrologic in nature. A summary of the conditions for January 2006 is given by the service hydrologist.Total precipitation for the month was 2.10 inches or 0.80 inches above normal and 161% of normal. Monthly totals and departures varied widely by location. For example, in Burlington, Iowa, the monthly total was 2.73 inches or 1.42 inches above normal and 208% of normal. In the other hand, in Dubuque, Iowa, the monthly total was 1.32 inches or 0.04 inches above normal and 103% of normal. Precipitation for most of the month was light to moderate. The exception was toward the end of the month when a storm system brought significant rainfall amounts to the HSA from the 28th-30th. Precipitation totals ranged from around 1 inch in the west to over 2 inches in the east. Because of the warm temperatures, most of the precipitation fell as rain. The majority of the rain fell on the 28th over a 24-hour period. Because most of the ground was unfrozen, the majority of this rainfall soaked into the soil, easing the drought.Another storm system brought low to moderate precipitation amounts to the HSA on the 2nd. Again, because of the warm temperatures, the precipitation fell as rain. Amounts were greatest on the Iowa and Missouri side of the Mississippi River. Totals of 0.5 to 1.0 inches were common there. On the Illinois side, amounts of less than 0.5 inches were common.River ConditionsStream flows began the month with most locations reporting near normal (25th to 74th percentile) conditions. A few locations reported above normal (76th to 90th percentile) conditions and a few locations reported below normal (10th to 24th percentile) conditions. The precipitation event on the 2nd resulted in increases in stream flows especially in Iowa and Missouri. Stream flows went to above to much above normal (greater than 90th percentile) there, but were below to much below normal (less than 10th percentile) across Illinois. These conditions persisted through the 15th.After the 15th stream flows across the entire HSA gradually became near to below normal. The flows remained this way until the 28th when significant liquid precipitation fell across the entire HSA. In response to this precipitation, stream flows became above to much above normal. Flows gradually decreased and at the end of the month they were normal to above normal.Source: U.S. Geological Survey. Their WaterWatch Web site has an animation of daily flow percentiles for the United States (http://water.usgs.gov/cgi-bin/waterwatch_animation?200601).DroughtFor the entire HSA, the three-month precipitation total is 5.76 inches or 0.04 inches above normal and 101% of normal. The six-month precipitation total is 12.30 inches or 3.69 inches below normal and 77% of normal. The 12-month precipitation total is 23.95 inches or 12.28 inches below normal and 66% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the drought conditions for the HSA did not change much during the month. The eastern two-thirds of the HSA were in the Extreme Drought (D3) category. The western one-third of the HSA was in the Severe Drought (D2) or Moderate Drought (D1) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 31, 2:45 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 2:45 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CST SAT DEC 31 2005

.SYNOPSIS..
WEAK HIGH PRESSURE WILL QUICKLY MOVE THROUGH THE REGION TONIGHT
WHILE A STORM SYSTEM DEVELOPS IN THE PLAINS. THIS STORM SYSTEM IS
FORECAST TO AFFECT THE AREA SUNDAY AFTERNOON THROUGH MONDAY NIGHT.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
QUIET WX TONIGHT AS A WEAK HIGH MOVES THROUGH THE AREA. TEMPS TO
BOTTOM OUT IN THE 03-06Z TIME PERIOD BEFORE REMAINING STEADY OR
SLOWLY RISE. CLOUDS TO BE ON THE INCREASE SUNDAY AS SYSTEM GATHERS
STRENGTH. AS RETURN MOISTURE/LIFT INCREASE SUNDAY...PRECIP SHOULD
BREAK OUT DURING THE AFTERNOON. PREFER THE SLIGHTLY COOLER MAV
GUIDANCE FOR SUNDAY OVER FWC/MET.    ...08...

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
THERE IS GOOD AGREEMENT AMONG THE SHORT RANGE MODELS ON THE SFC LOW
FCST TO MOVE THROUGH NRN MO/CNTRL IL SUNDAY NIGHT AND MONDAY.
DIGGING UPPER TROF OVER NE/KS SUNDAY SPINS UP A SURFACE LOW OVER NE
KS/NW MO BY 00Z MONDAY.  THE LOW MOVES INTO W CENTRAL IL BY 18Z
MONDAY.  THIS SYSTEM SHOULD BE ABLE TO TAP THE LOW LEVEL MOISTURE
CURRENTLY OVER THE GULF COAST AS THE LOW MOVES INTO THE MS VALLEY.
THE GFS IS THE MOST AGGRESSIVE WITH THE MOISTURE BRINGING 50 DEW PTS
INTO CENTRAL IL AND 60 DEWPTS INTO THE LOWER OH VALLEY.  THE NAM IS
NOT QUITE THAT AGGRESSIVE BUT STILL HAS DEWPTS AROUND 50 AS FAR
NORTH AS I-70 IN IL.   WITH THE GOOD MOISTURE FEED AND MODEL
CONSENSUS...HAVE BOOSTED POPS TO CATEGORICAL ACROSS THE N AND HIGH
CHANCE OR LIKELY IN THE SOUTH SUNDAY NIGHT AND MONDAY.  THE
CATEGORICAL POPS ARE TIED TO THE DEEP LOW LEVEL CONVERGENCE NEAR THE
H8 WARM FRONT AND NORTH OF THE SURFACE LOW AND DIFFLUENCE AHEAD OF
THE H5 LOW.  BASED ON THE TRACK OF THE SURFACE AND H8 LOWS...THE SRN
CWA MAY HAVE TO DEAL WITH THE DRY SLOT UNTIL THE SYSTEM PASSES TO
THE EAST LATE MONDAY. THE SYSTEM WILL ALSO TAP SOME PRETTY WARM AIR
SO PCPN TYPE WILL BE MAINLY RAIN UNTIL MONDAY AFTERNOON WHEN COLDER
AIR GETS ENTRAINED INTO THE STORM. HOWEVER...BY THIS TIME THE BEST
FORCING WILL BE EAST OF THE CWA...SO NO SNOW ACCUMULATIONS ARE
EXPECTED.  KEPT TEMPS ON THE MILD SIDE SUNDAY NIGHT THEN KEPT A
SMALL DIURNAL CHANGE FOR MONDAY AS CAA SETS UP OVER THE CWA DURING
THE MORNING AND AFTERNOON.  CAA ADVECTION WILL NOT LAST LONG AS
RETURN FLOW SETS UP OVER THE CWA TUESDAY AFTERNOON.

LONG TERM MODELS CONTINUE TO SHOW A SHIFT TO COLDER WEATHER BY THEN
END OF THE PD AS MID LEVEL FLOW BUCKLES WITH RIDGE PUMPING UP OVER
THE PACIFIC COAST AND A LONG WAVE TROF SETTING UP OVER THE EASTERN
HALF OF THE U.S. BY THE END OF THE WEEK.  THE LAST OF THE PACIFIC
STORMS IS PROGGED THROUGH THE MID MISSISSIPPI VALLEY WEDNESDAY.  THE
GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH THIS
SYSTEM...ALTHOUGH THE 06Z AND 12Z RUNS OF THE GFS HAVE SLOWED THE
SYSTEM BY ABOUT 6 HOURS OR SO.  CURRENT GRIDS LOOK IN ORDER FOR THIS
SYSTEM SO ONLY MINOR ADJUSTMENTS WERE MADE. LOW POPS FOR SYSTEM
STILL LOOK REASONABLE WITH VERY LITTLE MOISTURE AVAILABLE FOR THE
SYSTEM TO WORK WITH.  ANY PCPN THAT DEVELOPS TUESDAY NIGHT WILL BE
LIQUID WITH H8 TEMPS PROGGED TO BE IN THE +4 TO +8C RANGE. PCPN THEN
EXPECTED TO CHANGE TO SNOW AS COLDER AIR INFILTRATES CWA WEDNESDAY.
AFTER WEDNESDAY A SERIES OF S/WS DROP SE OUT OF WRN
CANADA...CARVING OUT A TROF OVER THE EASTERN CWA AND USHERING A
COLDER AIRMASS INTO THE CENTRAL U.S.  AT THIS POINT TEMPS ARE ONLY
EXPECTED TO RETURN TO NEAR NORMAL FOR EARLY JANUARY.  LOW POPS FOR
-SN STILL LOOK GOOD AS S/WS MOVE ALONG LOW LEVEL BAROCLINIC
EXPECTED TO SET UP OVER THE CWA THURSDAY AND FRIDAY.

...DLF...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Dec 31, 5:15 AM CST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CST SAT DEC 31 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AS CLOUDS TRY TO CLEAR AND WINDS BECOME LIGHT...THERE IS A POTENTIAL
FOR SOME FOG FORMATION THIS EVENING AND INTO THE OVERNIGHT. ALTHOUGH
THE ENTIRE AREA MAY EXPERIENCE SOME FOG FORMATION...AREAS ALONG AND
NORTH OF THE INTERSTATE 80 CORRIDOR...WHERE FRESHLY CLEARED SKIES
COMBINE WITH LIGHT WINDS AND SURFACE MOISTURE...WILL HAVE THE BEST
CHANCE OF EVENING FOG. SOME OF THE FOG MAY BE LOCALLY DENSE AND
REDUCE VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES. AS A
SOUTHEAST BREEZE INCREASES AFTER MIDNIGHT...THE VISIBILITIES SHOULD
IMPROVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE SUNDAY INTO MONDAY...A STORM SYSTEM MOVING ACROSS THE REGION
WILL PRODUCE RAIN CHANGING TO SNOW BY LATE MONDAY. DUE TO MILD
TEMPERATURES...ANY SNOW THAT FALLS WILL RESULT IN LITTLE OR NO SNOW
ACCUMULATION.  THE SYSTEM WILL ALSO PRODUCE AREAS OF FOG THAT MAY BE
LOCALLY DENSE AT TIMES.

WEDNESDAY AND THURSDAY...ANOTHER DEVELOPING LOW PRESSURE SYSTEM WILL
BRING ANOTHER ROUND OF RAIN AND SNOW...ALSO COLDER TEMPERATURES TO
THE MIDWEST. THE TRACK AND RATE OF DEVELOPMENT OF THIS SYSTEM IS
STILL UNCERTAIN. IF ENOUGH COLD AIR MOVES INTO THE STORM...SOME
ACCUMULATIONS OF SNOW ARE POSSIBLE SO INTERESTED INDIVIDUALS SHOULD
MONITOR CONDITIONS FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

12/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Cedar

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Drought, Clinton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Drought, Des Moines

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Des Moines forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Drought, Dubuque

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dubuque forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Drought, Henry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Drought, Iowa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Iowa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Drought, Jackson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Drought, Jefferson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Drought, Johnson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Drought, Jones

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Drought, Keokuk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Keokuk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Drought, Lee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Drought, Linn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Drought, Louisa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Louisa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Drought, Muscatine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Muscatine forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Drought, Scott

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Drought, Van Buren

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486191, 5486307, 5486308, 5486309, 5486310, 5486311, 5486312, 5486313, 5486314, 5486315, 5486316, 5486317, 5486318, 5486319, 5486320, 5486321, 5486322, 5486323.